This case comes to me from a paramedic trainee. Many elements have been altered to preserve anonymity. In the following, the narrative from the run-form is interspersed with questions that I put to the student afterwards.
I was trying to draw out how a student understood the evaluation and management of tachyarrhythmias. But I donâ€™t think this case should be viewed as a reflection on any one student, preceptor, instructor, or even school.
Rather, I want to use this case to highlight some common beliefs about SVT, and the potential pitfalls. We’re looking for a constructive dialogue in the comments here, so keep it positive!
“A 34 year-old male presented to EMS sitting upright in a chair. He was conscious, alert, oriented, states â€˜I feel like a garbage truck is on my chest.â€™ Respirations rapid, pulse rapid and strong. Lungs clear bilaterally with slight shallow breathing. A rhythm strip shows sinus tach at a rate of 150.â€
Question 1. At this point, what was your overall impression, given his complaint and his rhythm strip?
Answer 1. â€œThe initial impression was respiratory problem, given the rapid respirations. We noticed the tachycardia on the rhythm strip. At that point we knew we had a potentially unstable patient, but we hadn’t been convinced it was 100% cardiac yet. With the clear bilateral lung sounds we began to lean cardiac. The clinical impression then became a symptomatic SVT.â€
â€œPatient transferred to ambulance. BP 153/98, pulse 166, spo2 98% room air. At this time patient states he feels like he is going to pass out, monitor observed to be at a rate of 170.â€œ
Question 2. You noted that the rate was higher at this point. How did this change your impression and treatment plan?
Answer 2 â€œThe increase in rate drove us to a more aggressive treatment because the symptoms grew with the rate. However, we still wanted to try less invasive procedures to break or slow the rhythm to determine if the symptoms were solely from the SVT.â€
â€œIV established, and normal saline ran, O2 via nasal cannula. I asked the patient if he has ever been cardioverted, patient states â€˜Yes, they gave me some drug that stops my heart in the hospital a couple years ago.â€™ Vagal maneuvers attempted to lower rate. 12-lead obtained shows sinus tach at 150 now post vagal maneuver.â€
Question 3. The vagal maneuver lowered the heart rate. What did this demonstrate to you?
Answer 3 â€œThe vagal maneuvers working for the short period of time drove us further down the SVT treatment plan, with the rhythm being refractory to fluids, O2 and now vagal maneuvers, and with the sudden increase in symptoms we proceeded to adenosine. â€œ
â€œRate shortly returned to 170, patient began to feel impending doom and stating â€˜I’m going to pass out.â€™ Patient now states constant crushing chest pain at an 8/10. 6 mg adenosine given.â€œ
Question 4. Why was adenosine given? What was the hoped-for effect?
Answer 4 â€œThe impending doom and feeling of passing out, coupled with the now constant crushing chest pain. The adenosine was given with the hope of relieving the symptoms, and breaking to rate to search for a possible underlying cause for this dysrhythmia.â€
â€œConstant monitor print showed rate broke for brief period of sinus bradycardia and returned to a rate that did not exceed 135. Patient stated relief of chest pain, now a 5/10, still heavy crushing feeling. Patient no longer feels impending doom and states he no longer feels like he is going to pass out. Post medication 12-lead shows sinus tachycardia at 135.â€
Question 5. Last question! Was the adenosine helpful?
Answer 5 â€œI would have to say yes, the rate decreased and symptoms began to dissipate allowing for the patient to become more comfortable and the impending doom subsided.â€œ
An echocardiogram and CT scan showed that the patient had a massive pulmonary embolus, blocking much of both pulmonary arteries. He had a history of PE and DVT, but was non-adherent with the anticoagulant medication.
- Was this rhythm a â€œSVT?”
- Were the therapies (vagal maneuver and adenosine) helpful for diagnosis or treatment?
- What is the â€œACLS approachâ€ to the arrhythmia in this patient?
- What would your approach be?